Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 8, 2018, 6:49 PM EDT for Buckingham County, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 6:49 PM EDT (22:49 UTC)
- Expired
- Aug 8, 2018, 7:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
County Buckingham County, VA
The radar
The Roanoke radar (KFCX), 159 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WWUS81 KRNK 082249
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
649 PM EDT WED AUG 8 2018
VAZ035-046-047-082345-
Buckingham-Amherst-Appomattox-
649 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...EAST CENTRAL AMHERST...AND BUCKINGHAM COUNTIES...
Until 745 PM EDT.
At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Schuyler to near Amherst. Movement
was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buckingham...
Amherst...
Dillwyn...
Bent Creek...
and Clifford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3762 7826 3733 7849 3736 7858 3740 7859
3733 7861 3740 7883 3762 7912 3768 7897
3755 7890 3754 7883 3763 7882 3764 7872
3770 7869 3768 7864 3771 7865 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2248Z 278DEG 19KT 3780 7862 3762 7906
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:09 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 8, 3:09 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 309 PM EDT Wed Aug 8 2018 .SYNOPSIS... An upper-level trough will progress east across the region into tonight, with scattered thunderstorms progressing eastward with it. Less showers and thunderstorms expected on Thursday, but the threat for rain and thunderstorms will increase again Friday into the weekend. Temperatures should tend near to above average Thursday, then become near to below average for Friday into the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 308 PM EDT Wednesday...Numerous storms, a few strong/severe capable of gusty/damaging winds and heavy rainfall, will continue to progress eastward. Radar as of 230 PM reveal isolated/widely scattered storms along the Blue Ridge into the foothills, with lines of storms in two main areas: (1) southeast WV into far southwest VA and (2) across the Cumblerland Plateau into northern AL. Storms are increasing in coverage thanks to a convectively-induced vort max now working its way across the TN valley. While shear profiles are unimpressive and suggest brief/pulse severe, air mass is already moderate to strongly unstable with surface-based CAPEs 2500-3000 J/kg and downdraft CAPEs around 700-900 J/kg. Thunderstorm threat will continue through about 9-10 PM this evening as ongoing line(s) of storms move east into eastern Virginia. For late evening/overnight, west downslope flow in the wake of the storms should help to clear out skies in the Piedmont toward late evening and with the likelihood that the ground would be wet, have included patchy mist/fog in the Piedmont for the overnight hrs. In the western mountains, high RH in a shallow layer just off the ground progged by NAM/GFS bufkit soundings suggest a period of mountain low clouds, perhaps interspersed with light showers. Lows tonight range in the mid 60s to around 70. Broad cyclonic flow aloft will exist across the forecast area for Thursday. While any fog should dissipate by early-mid morning, leftover low clouds/stratus in the western mountains likely a little slower to lift, closer to late morning. While temperature profiles aloft are a little cooler tomorrow, still enough residual moisture and at least weak/moderate instability to support slight chances for showers or thunderstorms, but convective coverage should be much less than today and likely more isolated and garden-variety overall. Look for mostly sunny to partly cloudy skies by afternoon with highs in the 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 308 PM EDT Wednesday... A short wave tracks through the Tennessee Valley and Mid-Atlantic states Saturday in the amplifying southwest 500MB flow. Weak cold front will be over Virginia and the Carolinas Thursday and Friday with a bulk of the deeper moisture south of the Virginia/North Carolina border. High precipitable water values return by Friday night with the GFS Precipitation Potential Placement forecast indicating heavy rain possible in the foothills and piedmont of Virginia and North Carolina for late Friday night through Saturday. Even with the front in the area not expecting much of change in airmass. Bias corrected MAV/MET guidance and National Blend will be reasonable for temperatures Thursday night through Saturday night. Confidence was average for timing of precipitation and above average for all other elements. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 308 PM EDT Wednesday... Starting this time frame with the closed upper low over the Ohio Valley and Great Lakes. The low deepens and gradually moves northeast, eventually becoming an open wave, through Tuesday. Models are showing good consensus with this pattern. This would result in a prolonged period of rainfall across the Mid-Atlantic states. Temperatures will remain summer-like through the period. Following the upper low, either Tuesday or Wednesday will be a brief push of drier air into the region. Confidence was above average for all elements through Monday. Confidence was below average for Tuesday and Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 102 PM EDT Wednesday... Generally VFR outside of thunderstorms this aftn-early evening, and with MVFR-IFR mist/mountain stratus overnight. Building VFR cumulus with isolated storms presently along the Blue Ridge/western mountains, but an increase in thunderstorm coverage toward scattered/numerous is expected as upper-level disturbance over eastern TN interacts with increasingly unstable air mass. Window for thunderstorms - a few strong with temporary IFR visbys and gusty downdrafts producing localized turbulence, is between 21-02z, earlier in the west and later side of that window in the Piedmont. Have tried to indicate VCTS with temporary TSRA to indicate window when temporal threat may be greatest...but while confidence is moderate to high on storm development, timing is low/moderate. Likelihood that ground will be damp from thunderstorms should increase the prospect of fog in the Piedmont overnight as west winds behind the expected convective line clear things out, and have indicated MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain stratus/MVFR should prevail at Bluefield and potentially at Lewisburg, which opens question on fog prospects at Lewisburg if they can't fully clear. Have indicated a tempo MVFR mist at Lewisburg as a low-confidence hedge, but this may need refinement. Outside of thunderstorms, winds west-southwest/west 4-7 kts tending light west/northwest overnight. Any fog burns off by 12z revealing VFR cumulus clouds Thursday. Stratus at Bluefield may linger until late morning. May see a few showers or thunderstorms start to develop very late in the TAF but expected coverage thru 18z didn't warrant mention of VCSH/VCTS at this point. Overall confidence in the TAF is moderate. Extended... Boundary should spill south by Thursday with the focus for convection heading into the Carolinas Thursday afternoon into Friday as the front stalls across the southern Appalachians. There is a lot of uncertainty in the forecast for the weekend. Models are hinting at a cutoff low forming over the region which suggests a wet pattern for the Mid-Atlantic and greater potential for sub-VFR. Just not sure how much of an impact this will have attm to Cigs/Vsbys this weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...AMS LONG TERM...AMS AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 3:21 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 321 PM EDT Wed Aug 8 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-091930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 321 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms containing primarily damaging winds and heavy rain will be possible through 10 PM this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A renewed potential for heavy rainfall and possible localized flooding exists for Sunday and Monday. Otherwise, the probability for widespready hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 8, 5:35 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 3 W FLOYD 36.91N 80.37W
08/08/2018 FLOYD VA 911 CALL CENTER
ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF LAUREL
BRANCH ROAD AND WEDDLE CREEK ROAD
&&
PWLocal storm report, Aug 8, 5:40 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 5 E CHRISTIANSBURG 37.14N 80.31W
08/08/2018 MONTGOMERY VA 911 CALL CENTER
ONE TREE BLOWN DOWN THAT TOOK DOWN A POWER LINE NEAR THE
INTERSECTION OF GEORGES RUN ROAD AND MOUNT PLEASANT ROAD
&&
PWSpecial weather statement, Aug 8, 6:14 PM EDT, 35 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 614 PM EDT WED AUG 8 2018 NCZ004-005-082300- Stokes-Rockingham- 614 PM EDT WED AUG 8 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES... Until 700 PM EDT. At 614 PM EDT, radar indicated strong thunderstorms were located along a line extending from Wentworth to 7 miles southeast of Pine Hall. Movement was east at 20 mph. Winds of 30 mph to 40 mph are possible with these storms. Locations impacted include... Reidsville... Wentworth... Mayodan... Madison... and Walnut Cove. LAT...LON 3626 8022 3649 7990 3638 7953 3624 7953 TIME...MOT...LOC 2214Z 291DEG 18KT 3642 7978 3622 8001 16
Local storm report, Aug 8, 6:15 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 3 SW BOONVILLE 36.21N 80.75W
08/08/2018 YADKIN NC PUBLIC
ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF MOXLEY ROAD
AND NORTH OAK RIDGE CHURCH ROAD
&&
PWSpecial weather statement, Aug 8, 6:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT WED AUG 8 2018
NCZ006-082315-
Caswell-
616 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN CASWELL COUNTY...
Until 715 PM EDT.
At 616 PM EDT, a strong thunderstorm was located near Jericho, moving
east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Prospect Hill...
Jericho...
Camp Springs...
Topnot...
and Hightowers.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3625 7941 3629 7950 3640 7944 3635 7915
3624 7916
TIME...MOT...LOC 2216Z 291DEG 17KT 3632 7941
16Special weather statement, Aug 8, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
649 PM EDT WED AUG 8 2018
VAZ035-046-047-082345-
Buckingham-Amherst-Appomattox-
649 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...EAST CENTRAL AMHERST...AND BUCKINGHAM COUNTIES...
Until 745 PM EDT.
At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Schuyler to near Amherst. Movement
was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buckingham...
Amherst...
Dillwyn...
Bent Creek...
and Clifford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3762 7826 3733 7849 3736 7858 3740 7859
3733 7861 3740 7883 3762 7912 3768 7897
3755 7890 3754 7883 3763 7882 3764 7872
3770 7869 3768 7864 3771 7865 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2248Z 278DEG 19KT 3780 7862 3762 7906
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:52 PM EDT | Special Weather Statement | RNK | Tazewell | 53 min |
| Aug 8, 12:57 PM EDT | Special Weather Statement | RNK | Tazewell | 63 min |
| Aug 8, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 56 min |
| Aug 8, 1:35 PM EDT | Special Weather Statement | RNK | Montgomery | 40 min |
| Aug 8, 1:41 PM EDT | Special Weather Statement | RNK | Bedford, Campbell | 49 min |
| Aug 8, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more | 67 min |
| Aug 8, 1:55 PM EDT | Special Weather Statement | RNK | Giles | 65 min |
| Aug 8, 2:11 PM EDT | Special Weather Statement | RNK | Henry | 64 min |
| Aug 8, 2:14 PM EDT | Special Weather Statement | RNK | Grayson | 46 min |
| Aug 8, 2:19 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| Aug 8, 2:31 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 59 min |
| Aug 8, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville | 62 min |
| Aug 8, 2:54 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, Roanoke, City of Radford | 66 min |
| Aug 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 40 min |
| Aug 8, 3:10 PM EDT | Special Weather Statement | RNK | Grayson | 65 min |
| Aug 8, 3:16 PM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania | 59 min |
| Aug 8, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 51 min |
| Aug 8, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 49 min |
| Aug 8, 4:04 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 56 min |
| Aug 8, 4:09 PM EDT | Special Weather Statement | RNK | Campbell | 66 min |
| Aug 8, 4:35 PM EDT | Special Weather Statement | RNK | Pittsylvania | 55 min |
| Aug 8, 4:40 PM EDT | Special Weather Statement | RNK | Charlotte | 50 min |
| Aug 8, 5:03 PM EDT | Special Weather Statement | RNK | Campbell | 27 min |
| Aug 8, 5:28 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Aug 8, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 53 min |
| Aug 7, 8:04 PM EDT | Special Weather Statement | RNK | Watauga | 41 min |
| Aug 7, 8:11 PM EDT | Special Weather Statement | RNK | Yadkin | 49 min |
| Aug 7, 8:33 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 57 min |
| Aug 7, 8:45 PM EDT | Special Weather Statement | RNK | Stokes | 45 min |
| Aug 7, 9:01 PM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| Aug 7, 9:34 PM EDT | Areal Flood Advisory | RNK | Rockingham | 38 min |
| Aug 7, 9:50 PM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| Aug 7, 10:09 PM EDT | Flash Flood Warning | RNK | Rockingham | 3 hr |
| Aug 8, 12:38 PM EDT | Special Weather Statement | RNK | Stokes | 52 min |
| Aug 8, 1:33 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 57 min |
| Aug 8, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 43 min |
| Aug 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Aug 8, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 63 min |
| Aug 8, 3:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 8, 4:20 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 40 min |
| Aug 8, 4:58 PM EDT | Special Weather Statement | RNK | Stokes, Surry, Wilkes, Yadkin | 47 min |
| Aug 8, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 56 min |
| Aug 8, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 42 min |
| Aug 8, 5:52 PM EDT | Flash Flood Warning | RNK | Stokes, Surry | 113 min |
| Aug 8, 6:14 PM EDT | Special Weather Statement | RNK | Rockingham | 46 min |
| Aug 8, 6:16 PM EDT | Special Weather Statement | RNK | Caswell | 59 min |
| Aug 8, 1:11 PM EDT | Special Weather Statement | RNK | Mercer | 49 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.